Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Midland/Odessa, TX

May 31, 20094 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 31, 2009, 7:41 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 7:41 PM CDT (00:41 UTC)
Expired
May 31, 2009, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 56 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 010041
FFWMAF
TXC173-227-317-329-010330-
/O.NEW.KMAF.FF.W.0023.090601T0041Z-090601T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN HOWARD COUNTY IN WEST TEXAS...
  EXTREME SOUTHEASTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHERN GLASSCOCK COUNTY IN WEST TEXAS...
  EXTREME EAST CENTRAL MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1030 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER NORTHWESTERN 
  GLASSCOCK COUNTY...ABOUT 11 MILES NORTHWEST OF GARDEN CITY.  THIS 
  STORM WAS MOVING VERY SLOWLYL TO THE NORTHEAST AROUND 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  LEES...
  GARDEN CITY...

LAT...LON 3212 10172 3214 10140 3181 10132 3180 10181

$$
1 follow-up statement
000 
WGUS74 KMAF 010330
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM CDT SUN MAY 31 2009

TXC173-227-317-329-010340-
/O.EXP.KMAF.FF.W.0023.000000T0000Z-090601T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD-MARTIN-GLASSCOCK-MIDLAND-
1030 PM CDT SUN MAY 31 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EXTREME EAST CENTRAL
MIDLAND...NORTHERN GLASSCOCK...EXTREME SOUTHEASTERN MARTIN AND
SOUTHWESTERN HOWARD COUNTIES...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3212 10172 3214 10140 3181 10132 3180 10181

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:26 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 6:26 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT SUN MAY 31 2009

.DISCUSSION...
PLEASE SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS PORTIONS
OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. WE HAVE DECIDED TO
INCLUDE VCTS FOR MOST OF THE TERMINALS AND TEMPORARY TSRA GROUPS
FOR KMAF AND KHOB THROUGH THE EARLY EVENING HOURS...ALTHOUGH
CONFIDENCE IS FAIRLY LOW IN STORMS PASSING DIRECTLY OVERHEAD
CONSIDERING THE LIMITED COVERAGE AT THE MOMENT. WINDS WILL ALSO
BRIEFLY SHIFT FROM THE SOUTH SOUTHEAST BEHIND AN OUTFLOW BOUNDARY
AT THE KMAF TERMINAL WITHIN THE NEXT HOUR. THE CONVECTIVE ACTIVITY
WILL BEGIN TO DIMINISH WITH SUNSET...AND THE REMAINING CLOUDS
SHOULD SLOWLY DO THE SAME THROUGH THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT SUN MAY 31 2009/

DISCUSSION...

WATER VAPOR IMAGERY SHOWS A REX BLOCK WELL OFF THE CA COAST AND
SLOWLY SETTLING ESE...WHILE FURTHER EAST...A CUT-OFF LOW CENTERED
OVER NW NV SLOWLY MOVES ENE.  THIS FEATURE HAS DAMPENED/SHIFTED THE
UPPER RIDGE EAST...AND FLOW ALOFT OVER SE NM/W TEXAS IS GENERALLY
ZONAL AS A RESULT.  LATEST SFC ANALYSIS INDICATES THE THETA-E RIDGE
HAS SHIFTED TO THE EASTERN CWA...OVER WHICH A BROAD CU FIELD HAS
DEVELOPED.  AREA RADARS SHOW CONVECTION DEVELOPING OVER THE
SERRANIAS DEL BURRO ALONG THE THETA-E RIDGE...AND ATTEMPTING TO
DEVELOP OVER THE DAVIS MTNS.  HOWEVER...W/THE THETA-E RIDGE SO FAR
EAST...AND WEAKER UPSLOPE FLOW THAN YESTERDAY...OROGRAPHIC
CONVECTION WILL STRUGGLE UNTIL IT GETS OUT INTO THE PLAINS FURTHER
EAST...AND NOT BE AS WIDESPREAD AS YESTERDAY.  INSTEAD...BEST CHANCES
WILL BE IN THE EAST...OWING TO THE THETA-E RIDGE AND DIFFERENTIAL
HEATING.  KMAF 12Z RAOB ANALYSIS SHOWS PLENTY OF INSTABILITY TO WORK
WITH...CONTINUED ANEMIC SHEAR...STEEP MID-LEVEL LAPSE RATES...AND
OPTIMAL WET-BULB ZERO HEIGHTS...FOR SLOW-MOVING HAILERS AND A FLASH
FLOOD THREAT.

OTHERWISE...MODELS SHEAR OUT THE CUT-OFF LOW AND...ONCE IT MOVES OFF
TO THE NE...DIRTY RIDGING WILL RESUME ONCE AGAIN...RESULTING IN A
WARMING TREND MONDAY AND TUESDAY.  SFC RIDGE TO THE WEST AND LEESIDE
TROUGHING STILL FAVOR DRYLINE DEVELOPMENT BOTH DAYS...W/ISOLATED TO
SLIGHT CHANCES OF CONVECTION IN THE EAST...NEARER THE THETA-E
RIDGE.  TUESDAY NIGHT...COLD FRONT IS STILL PROGGED INTO THE
FA...W/THE GFS BRINGING IT INTO THE EXTREME NORTHERN ZONES BY 06Z
WEDNESDAY.  MODELS ARE STRONGER W/THE FRONT THAN 24 HRS
AGO...BRINGING MORE WIDESPREAD CHANCES OF CONVECTION...AND COOLER
TEMPS WEDNESDAY.  FROM THURSDAY FORWARD...CONTINUED GRADUAL WARMING
AND A DRY FCST ARE IN STORE AS REX BLOCK PUMPS UP AND UPPER RIDGE
OVER THE AREA.  MODELS ARE A LITTLE COOLER IN THE EXTENDED THAN
PREVIOUS RUNS...BUT STILL WELL ABOVE NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, May 31, 12:48 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1248 PM CDT SUN MAY 31 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1248 PM CDT SUN MAY 31 2009 /1148 AM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A
GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE
POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN
CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE MONDAY
AFTERNOON AND EVENING ACROSS MOST OF THE REGION...THEN TUESDAY
ACROSS THE PERMIAN BASIN ALONG A FRONT. A FEW STRONG TO MARGINALLY
SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS
PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE
THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 4:46 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SUN MAY 31 2009

TXZ068-075-312215-
CRANE-PECOS-
446 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN CRANE COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES WEST OF GIRVIN AT
446 PM CDT...MOVING NORTHEAST AT 15 MPH.

AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP
RAPIDLY.

PEOPLE IN NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 31, 5:22 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SUN MAY 31 2009

TXZ046-047-051-052-312245-
BORDEN-DAWSON-HOWARD-MARTIN-
522 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON...NORTHEASTERN
MARTIN...NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES.

AN AREA OF STRONG THUNDERSTORMS WAS LOCATED JUST WEST OF ACKERLY
AND 10 MILES EAST NORTHEAST OF TARZAN AT 520 PM CDT...MOVING
NORTHEAST AT 15 MPH.

PEOPLE IN EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN HOWARD
AND SOUTHWESTERN BORDEN COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 31, 5:33 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SUN MAY 31 2009

TXZ063-312300-
GLASSCOCK-
533 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES
SOUTH OF GARDEN CITY AT 533 PM CDT...MOVING NORTH AT 5 MPH.

MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN EASTERN GLASSCOCK COUNTY...INCLUDING THE CITY OF GARDEN
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 6:45 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT SUN MAY 31 2009

TXZ052-010015-
HOWARD-
645 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR HOWARD COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
FAIRVIEW AT 645 PM CDT...MOVING NORTHEAST AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

70
Special weather statement, May 31, 7:04 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT SUN MAY 31 2009

TXZ063-070-010030-
GLASSCOCK-REAGAN-
704 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN AND
SOUTHEASTERN GLASSCOCK COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH
CENTRAL REAGAN COUNTY AT 704 PM CDT...MOVING NORTH AT 5 MPH.

MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...AND DEADLY
CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

PEOPLE IN NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 7:39 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT SUN MAY 31 2009

NMZ029-033-TXZ045-010115-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-GAINES-
639 PM MDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND
NORTHWESTERN GAINES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF HUMBLE CITY AT 639
PM MDT /739 PM CDT/...MOVING EAST AT 20 MPH.

PEOPLE IN EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTFlash Flood WarningMAFHoward3 hr
May 31, 7:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan45 min
May 31, 7:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard38 min
May 31, 7:30 PM CDTSevere Thunderstorm WarningMAFHoward30 min
May 31, 8:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan64 min
May 31, 8:57 PM CDTSevere Thunderstorm WarningMAFGaines48 min
May 31, 9:16 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines44 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningMAFGaines54 min
May 31, 9:45 PM CDTFlash Flood WarningMAFGlasscock, Midland78 min
May 31, 9:50 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan43 min
May 31, 11:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan53 min
May 31, 11:54 PM CDTSevere Thunderstorm WarningMAFMartin66 min
Jun 1, 12:23 AM CDTSevere Thunderstorm WarningMAFAndrews67 min
Jun 1, 12:30 AM CDTFlash Flood WarningMAFAndrews, Howard, Martin3 hr
Jun 1, 12:41 AM CDTSevere Thunderstorm WarningMAFGaines64 min
Jun 1, 1:48 AM CDTFlash Flood WarningMAFGlasscock, Midland6 hr
Jun 1, 2:19 AM CDTAreal Flood AdvisoryMAFEctor116 min
Jun 1, 2:44 AM CDTAreal Flood AdvisoryMAFMidland2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.